Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Feb 3, 2021, 6:27 PM MST for Missoula County, Montana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 3, 2021, 6:27 PM MST (01:27 UTC)
- Expired
- Feb 3, 2021, 7:15 PM MST
- In force
- 48 min
- Issued by
- NWS Missoula, MT
County Missoula County, MT
The radar
The Missoula radar (KMSX), 35 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926 WWUS85 KMSO 040127 SPSMSO Special Weather Statement National Weather Service Missoula MT 627 PM MST Wed Feb 3 2021 MTZ004>006-040215- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT- 627 PM MST Wed Feb 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA COUNTY UNTIL 715 PM MST... At 626 PM MST, Doppler radar was tracking an intense snow shower 9 miles northwest of Lolo, or 13 miles west of Missoula, moving east at 20 mph. Visibility one-quarter mile or less will be possible. Difficult travel conditions are possible on US Highway 93 between Missoula and Lolo. Locations impacted include... Missoula and Lolo. LAT...LON 4675 11440 4688 11440 4679 11394 4668 11395 TIME...MOT...LOC 0126Z 286DEG 18KT 4682 11426 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Feb 3, 2:59 PM MST, 3 hours 28 minutes earlier.
Area forecast discussion, Feb 3, 2:59 PM MST, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Missoula MT 259 PM MST Wed Feb 3 2021 ...SIGNIFICANT SNOW POTENTIAL LATE THIS WEEK THROUGH EARLY NEXT WEEK ACROSS NORTHERN ROCKIES...POTENTIAL FOR SUB ZERO TEMPERATURES FOR WESTERN MONTANA NEXT WEEK... .DISCUSSION... A cold core of air aloft and northwest flow at the ridgetops will combine this evening to produce several bursts of snowfall across north central Idaho, west-central Montana, and (to a lesser extent) southwest Montana. The evolution and implication of this snow scenario will change from hour-to-hour, however most snow that falls at low elevations will partially melt and reform as black ice throughout the evening. Prepare for a sudden drop in visibility and fast-changing, hazardous winter driving conditions. The most favorable areas for rapidly changing snow conditions this evening will be the I-90 corridor (Lookout Pass to Drummond), US Highway 93 (Arlee to Florence), US Highway 95 (Grangeville to Whitebird), and US Highway 12 (Lowell, ID to Lolo). A very moist, above normal weather system is expected to arrive Thursday and continue into Friday across the Northern Rockies. This system will bring a decent amount of snowfall to the mountains of north-central Idaho and also portions of west-central Montana including the Mission and Swan Ranges. One change with this forecast package was to lower snow levels in central Idaho to around 1500 feet Thursday night. The constant and moderate precipitation intensities will drive the snow levels down and this has brought increased snow amounts for Lowell to Powell along US-12. Also we have trended the snowfall amounts a little higher for the I-90 corridor between Missoula and Drummond. This is a northwest flow pattern which can be a snow-maker for these areas. We looked at snow probabilities and the amounts that we came up compared fairly well with them. You can find the current forecast snow amounts for this storm on our weather story on our main web page or check us out on Twitter. Be prepared for slick conditions especially Thursday night into Friday morning. Snow across the Northern Rockies will slowly recede to higher terrain overnight Friday into Saturday, as gusty easterly winds proliferate across western Montana from north to south. Wind chill near the Continental Divide will dip to single digit and sub-zero readings at times, which will be a real shock compared to the prolonged abnormal warmth for much of winter thus far. Another push of arctic air is anticipated to quickly spread across the Northern Rockies from east of the Continental Divide on Saturday, reinforcing the cold air and will be accompanied by another uptick in significant snow potential (particularly for north central Idaho and southwest Montana). There is still a great deal of uncertainty with regard to firm snow amounts, however there is modest confidence in a very wintry scenario for much of the region. Many high valley locations will see solid shovel- worthy snowfall through Sunday morning. There remains a lot of uncertainty as to how much of the cold air is going to stay in-place across the Northern Rockies during next week. One clue of the staying power of the cold airmass (and impending valley cold pools) will be the amount of snow cover that develops across the region through this weekend. The recent trend in increased snow cover suggests that if the arctic air is able to have plenty of time to move west of the Continental Divide this weekend, we will see some of the coldest air since October (meaning, subzero overnight temperatures and single digit afternoon temperatures near the Divide). Bottom line: There may some brutal cold on-tap for much of next week after appreciable snow this weekend. && .AVIATION...Banded snow features will be present across the Northern Rockies air space through 04/0600Z, with the most pronounced low- level obscurations between KMLP and KMSO. These snow features are very transient and will change visibility/ceiling very rapidly. 04/0600Z through 04/1800Z, there is a chance that residual moisture will create brief valley fog. However, cloud cover and snow will quickly proliferate after 04/1800Z and continue to contribute to significant visibility reductions, low ceilings, and widespread terrain obscurations through the rest of Thursday. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Feb 3, 3:24 PM MST, 3 hours 3 minutes before
Special Weather Statement National Weather Service Missoula MT 324 PM MST Wed Feb 3 2021 MTZ003-004-043-032300- Flathead/Mission Valleys MT-Lower Clark Fork Region MT- Potomac/Seeley Lake Region MT- 324 PM MST Wed Feb 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE...CENTRAL MISSOULA AND SOUTHEASTERN SANDERS COUNTIES UNTIL 400 PM MST... At 324 PM MST, Doppler radar was tracking an intense snow shower near Ravalli, or 24 miles north of Missoula, moving east at 25 mph. Visibility one-quarter mile or less will be possible. Locations impacted include... Ravalli, Arlee and Evaro. LAT...LON 4718 11441 4731 11427 4722 11377 4703 11388 TIME...MOT...LOC 2224Z 288DEG 21KT 4721 11418
Special weather statement, Feb 3, 4:40 PM MST, 1 hour 47 minutes before
Special Weather Statement National Weather Service Missoula MT 440 PM MST Wed Feb 3 2021 MTZ003>005-007-043-040030- Flathead/Mission Valleys MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT-Butte/Blackfoot Region MT- Potomac/Seeley Lake Region MT- 440 PM MST Wed Feb 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE...EAST CENTRAL MISSOULA AND WEST CENTRAL POWELL COUNTIES UNTIL 530 PM MST... At 440 PM MST, Doppler radar was tracking an intense snow shower 8 miles east of Evaro, or 13 miles north of Missoula, moving east at 40 mph. Visibility one-quarter mile or less will be possible. Locations impacted include... Arlee, Evaro, Ovando, Potomac, Clearwater, Greenough and Twin Creeks. LAT...LON 4702 11415 4723 11416 4705 11308 4683 11347 TIME...MOT...LOC 2340Z 285DEG 34KT 4706 11392
Special weather statement, Feb 3, 5:36 PM MST, 51 minutes before
Special Weather Statement National Weather Service Missoula MT 536 PM MST Wed Feb 3 2021 MTZ004>006-040100- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT- 536 PM MST Wed Feb 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA COUNTY UNTIL 600 PM MST... At 536 PM MST, Doppler radar was tracking an intense snow shower over Wye, or near Missoula, moving southeast at 20 mph. Visibility one-quarter mile or less will be possible. Locations impacted include... Missoula, Lolo and Wye. LAT...LON 4683 11429 4702 11412 4691 11395 4676 11403 TIME...MOT...LOC 0036Z 304DEG 17KT 4694 11410
Special weather statement, Feb 3, 6:27 PM MST, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 627 PM MST Wed Feb 3 2021 MTZ004>006-040215- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT- 627 PM MST Wed Feb 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA COUNTY UNTIL 715 PM MST... At 626 PM MST, Doppler radar was tracking an intense snow shower 9 miles northwest of Lolo, or 13 miles west of Missoula, moving east at 20 mph. Visibility one-quarter mile or less will be possible. Difficult travel conditions are possible on US Highway 93 between Missoula and Lolo. Locations impacted include... Missoula and Lolo. LAT...LON 4675 11440 4688 11440 4679 11394 4668 11395 TIME...MOT...LOC 0126Z 286DEG 18KT 4682 11426
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 5:14 PM MST | Winter Weather Advisory | MSO | Granite, Lake, Missoula, Powell | 3 hr |
| Feb 3, 5:36 PM MST | Special Weather Statement | MSO | Missoula | 24 min |
| Feb 4, 11:07 AM MST | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more | 26 hr |
| Feb 4, 1:34 PM MST | Winter Storm Watch | MSO | Flathead, Granite, Lake, Missoula, Powell, Sanders | 25 hr |
| Feb 4, 1:34 PM MST | Winter Storm Warning | MSO | Clearwater, Idaho | 21 hr |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.